Oxycodone is one of several drugs classified as a semisynthetic opioid. Also referred to by its brand name, OxyContin, oxycodone is prescribed by the millions every year to treat patients with moderate and chronic pain. Cancer patients have found its use to be particularly helpful for their pain-management regimens.
With treatment for chronic pain comes chronic use. Oxycodone is often used for extended periods, which opens up the possibility for misuse. The result of medical or recreational use can be dependence and substance use disorders.
Over 14,000 individuals succumbed to prescription opioid overdoses in 2016 alone. Though this number is trending downward for prescriptions like oxycodone, the same cannot be said for more potent, illicit opioids like heroin or fentanyl. As it turns out, many individuals transition from oxycodone to these cheaper, stronger, deadlier and more readily available alternatives. This makes it all the more vital to seek treatment for oxycodone dependence in a timely fashion.
Treatment of this kind takes many forms. People entering a rehabilitation center will partake in medical detox to purge their body of the oxycodone. Tapering off oxycodone is one such incremental detox method. Whatever one’s personal reasons for choosing to quit, an oxycodone taper schedule can put them one step closer to long-term recovery.
The severity of withdrawal symptoms is variable for each individual. Opioid withdrawals can often be painful, especially during the first week or so for drugs like oxycodone. The first two days of the withdrawal are often the most physically uncomfortable. When a person gets past this first hurdle, they may begin to feel psychological side effects in three to five days. Within about a week, most withdrawal symptoms will subside. There are, of course, always exceptions for long-term prescription and high-dosage recreational users.
There are myriad indicators of an oxycodone withdrawal, including:
- Muscle aches: Oxycodone withdrawals are associated with soreness in every region of the body.
- Flu-like symptoms: Opioid withdrawal can lead to runny noses, watery eyes, profuse sweating and fever.
- Nausea: Bouts of gagging and vomiting may occur intermittently depending on how severe the withdrawal is.
- Diarrhea: Nausea often comes coupled with diarrhea.
- Disrupted sleep cycles: Neurological reprogramming that appears with withdrawal can also lead to insomnia.
- Cramping and convulsions: Abdominal and chest cramps may occur during the worst stages.
- Psychological symptoms: Cravings, depression, anxiety, and other uncomfortable mental states can arise as the withdrawal concludes.
Generally, physicians will err on the side of gentler, more meticulous tapers. These are easier to manage, monitor and adjust if necessary. While tapers can reduce overall oxycodone use by 25 percent in a single day, it is often best to proceed slower than that. A more conservative schedule calls for tapers of 10 percent per week to minimize adverse effects. Whenever withdrawal symptoms present themselves, this is usually an indication that the taper is too quick. Fortunately, this can be reversed by raising the oxycodone amount back to the previous dose and progressing at a slower reduction rate from there.
Tapering off oxycodone can take days, weeks, months, or even years for those with debilitating substance use disorders. Seasoned medical staff at a rehabilitation center will make the process more straightforward, structured, safe and ultimately, easier for oxycodone users looking to make a change.
Medically assisted detox care is the key to a full recovery from drug or alcohol addiction. At The Recovery Village, all medical detox programs offer 24-hour supervision and healing amenities to ensure you or a loved one can begin the road to healing safely. Call 877.246.7886 today to learn more about a medical detox program near you.